Hail, Weld
- When
- July 30, 3:32 PM MST
- Where
- Weld County, 4.23 mi WNW of La Salle
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -104.770
A strong thunderstorm produced penny size hail in Weld County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced penny size hail in Weld County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 30, 2:37 PM MST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 337 PM MDT Thu Jul 30 2020 .SHORT TERM...(This evening through Friday) Issued at 336 PM MDT Thu Jul 30 2020 The weather is progressing about as expected. There are some deeper showers developing at the back edge of the cloud deck over southwest Nebraska that will move over the northeast corner of Colorado during the late afternoon. There are also some weak showers developing around Ft Collins and Greeley, and a thunderstorm over Rocky Mountain National Park, and this activity will drop SSE through early evening, then dissipate. Mixing/drying should dissipate most of the clouds this evening. Some of the low cloudiness over the plains may take a little longer, but there will be a tendency toward westerly low level winds by morning. For Friday, warming aloft, subsidence, and drying should significantly limit convection. There will likely still be a few weak showers/storms late in the day, mainly over the mountains. Forecast temperatures are near guidance, 5-10 degrees warmer than today, which looks good. .LONG TERM...(Friday night through Thursday) Issued at 336 PM MDT Thu Jul 30 2020 Friday night through Monday, an upper level trough of low pressure will cover the Central United States, with a large amplitude upper level ridge of high pressure stretching from the Desert southwest into the northern Rockies. Colorado will lie between these two these systems under the influence of a north-northwesterly flow aloft. This pattern will allow occasional cold fronts and upper level disturbances to move into northeastern Colorado resulting in slightly cooler temperatures and better precipitaton chances into early next week. Moisture and instability will be somewhat limited Friday night and Saturday with isolated to scattered afternoon and evening showers and storms, most numerous over the higher terrain. Gusty winds and lightning will be the main threat with the storms with generally light to moderate rainfall expected. On Sunday, models are showing an easterly upslope flow developing across northeastern Colorado with increasing dewpoints through the day. The increased moisture and instability along with a passing upper level disturbance, should result in a better chance for precipitation across the foothills, plains and Palmer Divide. Models are showing CAPEs over 1500 J/KG on the plains by afternoon along with some shear which would suggest the potential for one or two strong to severe storms. The exception may be the far northeastern plains where a cooler more stable airmass may limit convection. On Monday, the pattern changes very little with similar conditions expected to continue. However, the plains east of the Front Range Urban Corridor may be capped with little to no convection. On Tuesday, the upper ridge flattens as a stronger upper level disturbance rides over the top of the ridge. Shower and thunderstorm coverage is expected to be less than that of Sunday and Monday due to the lack of upslope flow. However, ample residual moisture combined with daytime heating and lift from the upper level shortwave should result in scattered showers and storms across the region. Models are showing healthy CAPEs over 2000 J/KG across the plains east of Denver with good shear. If this verifies, the plains east of the Front Range Urban Corridor could see a few strong to severe storms during the late afternoon and evening hours. On Wednesday, the upper ridge shifts east over Colorado. The models are hinting at another disturbance and associated cool front moving across the northeast plains which may result in a continued chance for afternoon and evening showers and storms across the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 336 PM MDT Thu Jul 30 2020 VFR through Friday. While ceilings will likely remain above 6000 ft AGL this afternoon, there may be some localized lower clouds associated with rain showers until about 02z. An isolated thunderstorm is also possible. North winds gusting to 25 knots will diminish by 02z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...jk AVIATION...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Thu Jul 30 2020 COZ030>051-311715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Thu Jul 30 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers will increase over the plains and the east slopes of the Front Range this afternoon. There will also be a few thunderstorms. While most of the rain will be light, there may be a few area that get a period of heavier rainfall. The threat of flooding will be low. The showers will end this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a chance of showers or thunderstorms each afternoon and evening with slightly cooler than normal temperatures. The storms Friday and Saturday should mainly be high based with light rain and gusty winds. More available moisture and shear may allow for some stronger storms across portions of the plains Sunday through Tuesday with hail, strong gusty winds and locally heavy rainfall possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Kalina
Special Weather Statement National Weather Service Denver CO 411 PM MDT Thu Jul 30 2020 COZ034>036-039-302245- South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet CO- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 411 PM MDT Thu Jul 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR GILPIN...NORTHWESTERN JEFFERSON AND SOUTHWESTERN BOULDER COUNTIES UNTIL 445 PM MDT... At 409 PM MDT, Doppler radar was tracking a strong thunderstorm near Ward, or 34 miles northwest of Denver, moving south at 25 mph. Dime size hail and very heavy rain will be possible with this storm. Locations impacted include... Northwestern Arvada, northwestern Golden, Idaho Springs, Nederland, Central City, Ward, Black Hawk, Rollinsville, Crisman, Rocky Flats, Eldorado Springs, White Ranch Open Space, Gold Hill, Sunshine, Summerville, Aspen Springs, Wallstreet, Salina, Pinecliffe and Eldora. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4008 10556 4011 10538 3978 10515 3974 10554 TIME...MOT...LOC 2209Z 346DEG 23KT 4002 10547 SCHLATTER
Special Weather Statement
National Weather Service Denver CO
416 PM MDT Thu Jul 30 2020
COZ043-302245-
Central and South Weld County CO-
416 PM MDT Thu Jul 30 2020
...SPECIAL WEATHER STATEMENT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milliken, or 5 miles southwest of Greeley, moving southeast at 25
mph.
Pea to half inch diameter hail will be possible with this storm and
up to an inch of rainfall may fall in the core of the storm
southwest of Greeley.
Locations impacted include...
Greeley, Evans, Johnstown, Milliken, Platteville, LaSalle, Gilcrest
and Milton Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4045 10473 4020 10454 4019 10485 4038 10495
4040 10494
TIME...MOT...LOC 2215Z 320DEG 23KT 4037 10482
SCHLATTERThe Denver radar (KFTG), 69 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902817.